Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 7, 2022, 4:51 PM EST for Allegany County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2022, 4:51 PM EST (21:51 UTC)
- Expired
- Mar 7, 2022, 5:30 PM EST
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WWUS81 KBUF 072151
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
451 PM EST Mon Mar 7 2022
NYZ013-014-021-072230-
Allegany NY-Ontario NY-Livingston NY-
451 PM EST Mon Mar 7 2022
...Strong thunderstorms will impact portions of southeastern
Livingston, Allegany and southern Ontario Counties through 530 PM
EST...
At 449 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wayland to 6 miles north of
Coryville. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dansville, Wellsville, Alfred, Naples, Whitesville, Springwater,
Friendship, Scio, Canadice, Bolivar, Andover, Belmont, Angelica,
Alma, Ossian, Canaseraga, Almond, Richburg, West Almond and Birdsall.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 86 between exits 29 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7831 4208 7831 4276 7756 4277 7697
4276 7731 4267 7737 4258 7737 4258 7766
4253 7766 4253 7772 4200 7775
TIME...MOT...LOC 2149Z 260DEG 39KT 4266 7754 4197 7835
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 7, 3:08 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 7, 3:08 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
308 PM EST Mon Mar 7 2022
.SYNOPSIS...
Colder air will move in tonight changing the rain to a brief period
of wet snow this evening before tapering off, with spotty minor
accumulations. Limited lake effect snow will develop southeast of
Lake Ontario later tonight through Tuesday morning, with a few
inches of accumulation possible in persistent bands. A more tranquil
pattern will then take hold Tuesday night through Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Surface wave just off to our southwest will cross the area through
the remainder of the afternoon with a cold frontal boundary sweeping
across the area. Most of the rain ahead of the wave and cold front
will shift east before the deeper cold air arrives. Nonetheless, any
leftover rain will eventually change to wet snow briefly, before
ending. This may produce a spotty coating to an inch accumulation
this evening, mainly across western New York and the North Country.
There will likely be a period of stronger winds that develop
this evening, as strong cold air advection behind the front
mixes some of the strong winds aloft down to the surface. Could
be looking at a period of 15-30 mph sustained winds for most
everyone with potential gusts up to 45 mph possibly a bit higher
across the higher terrain of the Southern Tier and Finger
Lakes.
The strong cold air advection within a west northwest flow will
generate some lake effect snow showers southeast of the lakes.
Most hi-res guidance continuing to suggest the focus area from
Wayne to northern Cayuga county, but amounts should be limited
to locally 2-3" where bands persist. Some upslope flow may also
produce another inch or so for the higher terrain east of Lake
Ontario, and also the higher terrain east of Lake Erie.
The lake effect snow southeast of Lake Ontario will taper off around
midday Tuesday as the airmass dries out, and strong March
diurnal mixing disrupts the lake effect process.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Sfc ridge overhead Tuesday evening exits off to our east and then
off the East Coast by Wednesday. Dry night anticipated with lows
primarily in the 20s, a few readings in the teens east of Lake
Ontario across the Tug Hill.
Weak wave of low pressure tracks northeast up along the spin of the
Appalachians Wednesday morning then well out to sea by late in the
day. Guidance has been all over the board with how far the precip
shield expands across the CWA...NAM and Canadian-NH being the
furtherest west and north. Thinking that the deterministic NAM and
Canadian-NH is a bit too aggressive with all other guidance further
south and southeast. Even so...not looking at that much
precipitation anyways with maybe a few hundredths of an inch at best
in spots. Low confidence at this point...so have kept POPs in the
chance range for parts of the CWA with a mix of rain and snow
showers. Its even possible that a majority or all of the CWA could
or will stay dry.
Wednesday night...weak sfc ridge tracks by to our south across the
Mid-Atlantic providing mainly dry weather across the area. Might see
a few flurries east of Lake Ontario as westerly flow briefly becomes
aligned with the long fetch of the lake overnight. Even mentioning
flurries is a bit of a stretch...sounding profiles show plenty of
directional shear and marginal over lake instability.
Thursday and Thursday night the rest of this period looks dry and
relatively mild ahead of a potent shortwave trough diving south out
of the Canadian Prairies. This will be our next weather event and
potentially there could be some accumulating snows. More on that in
the long term disco. Highs Thursday will be in the 40s to near 50F.
Lows in the 20s to low 30s Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday looks like the calm before the storm...at least the first
half the day. Several pieces spread out over portions of the conus
that will come together to make for a potentially potent weekend
storm system. A potent upper level trough and low over the
southwestern US and Southern Rockies tracking mostly due east, a
potent trough over the southern Canadian Prairies tracking
southeast, and a weak disturbance over the Gulf of Mexico with high
moisture content. As the two troughs track toward the Tennessee
Valley from Friday morning through Saturday morning, an area of low
pressure will form over the lower Mississippi Valley ahead of the
southern trough on Friday evening, picking up the moisture from the
GOMEX disturbance. With the amplitude of the southern trough the
area of low pressure will track north-northeast along the western
side of the Appalachians. As the two troughs phase over the
Tennessee Valley, the area of low pressure will begin to rapidly
strengthen over the Ohio Valley and WNY, potentially bombing out.
Rapid deepening seems especially possible between the Tennessee
Valley and the St. Lawrence Valley, where some guidance is
suggesting pressure drops of ~30 mb in 18 hours. Currently, guidance
is tracking this system northeast over a few different areas, the
GFS is directly over WNY, the Euro over CNY, and the Canadian over
ENY. Track of the storm will be key in the potential for rain vs.
snow, and how windy it may get for Western and North Central NY. For
now going with a slightly more east solution, resulting in a bit of
a quicker change over from rain to snow, with likely POPs from late
Friday evening through Saturday morning. There are a lot of parts to
this storm scenario, and any changes in location or timing for the
different parts mentioned above will have the potential to cause
significant changes to the forecast.
As the storm tracks northeast away from the area Saturday,
widespread showers will taper off and a lake enhanced setup will
begin. Lake effect will then continue into most of the remainder of
the weekend. With a northwest flow behind the passing storm and
associated cold front, lake effect snow should be mostly confined to
areas southeast of both lakes. 850H temps will drop to around -20C
by Saturday evening, which will be approaching near record cold 850H
temps per the SPC sounding climatology page for the date.
Temperatures for Saturday will be highly dependent on the storm
track as mentioned above, but current thinking is early daytime
highs will be in the low to mid 30s, and cooling through the day.
Highs on Sunday will be in the upper 20s to low 30s, with many areas
around 10 degrees below normal.
Sunday...warm frontal segment lifts into and then across the eastern
Great Lakes with a rapid modification of the airmass. While still
cold (below normal)...temperatures will rebound into the upper 20s
to low 30s for daytime highs after a very cold start. As the warm
front moves through look for an uptick in snows shower areawide.
Monday...a secondary warm front lifts through the Lower Lakes with a
continued warming trend with temps climbing into the 40s for most
locations.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Rain will change to a brief period of wet snow late this afternoon
and this evening as colder air moves back into the region behind the
departing low moving into New England.
Following the brief period of snow, expect improvement to MVFR
CIGS and VFR VSBY in most locations from late evening through
tonight. Some limited lake effect snow will develop southeast of
the lakes with local IFR VSBY and MVFR CIGS continuing through
the overnight. The best lake effect snow will focus southeast of
Lake Ontario to the east of KROC. W/WNW winds will quickly
increase this evening in the wake of the system, with gusts of
25-35 knots areawide.
Lake effect snow southeast of Lake Ontario will end by mid day
Tuesday with mainly VFR expected the remainder of the day.
Outlook...
Wednesday through Thursday...Mainly VFR.
Friday...Restrictions likely. Rain and snow developing.
Saturday...Restrictions likely. Numerous snow showers and lake
effect snow.
&&
.MARINE...
Northwest winds will quickly increase late this afternoon as the
system moves off into New England, with W/WNW winds peaking this
evening near 30 knots on Lake Ontario. This will bring another round
of high end Small Craft Advisories to Lake Ontario through
Tuesday and Lake Erie tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EST Tuesday for LEZ040-041.
Small Craft Advisory until 7 PM EST Tuesday for
LOZ043-044.
Small Craft Advisory until 1 PM EST Tuesday for LOZ042.
Small Craft Advisory from 7 PM this evening to 7 PM EST
Tuesday for LOZ045.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...TMA
SHORT TERM...AR
LONG TERM...AR/SW
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, Mar 7, 10:19 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1019 AM EST Mon Mar 7 2022 NYZ001>008-010-011-081530- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 1019 AM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-081530- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1019 AM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. An area of low pressure will move across the region today. Rain associated with this low could produce a half to one inch of rainfall today, with the greatest amounts near the Pennsylania State line. The combination of rain and snowmelt will bring small streams and some rivers to near bankfull, and result in ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-081530- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1019 AM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-081530- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1019 AM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Mar 7, 4:51 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
451 PM EST Mon Mar 7 2022
NYZ013-014-021-072230-
Allegany NY-Ontario NY-Livingston NY-
451 PM EST Mon Mar 7 2022
...Strong thunderstorms will impact portions of southeastern
Livingston, Allegany and southern Ontario Counties through 530 PM
EST...
At 449 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wayland to 6 miles north of
Coryville. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dansville, Wellsville, Alfred, Naples, Whitesville, Springwater,
Friendship, Scio, Canadice, Bolivar, Andover, Belmont, Angelica,
Alma, Ossian, Canaseraga, Almond, Richburg, West Almond and Birdsall.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 86 between exits 29 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7831 4208 7831 4276 7756 4277 7697
4276 7731 4267 7737 4258 7737 4258 7766
4253 7766 4253 7772 4200 7775
TIME...MOT...LOC 2149Z 260DEG 39KT 4266 7754 4197 7835
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:26 AM EST | Small Craft Advisory | BUF | 34 hr | |
| Mar 7, 3:30 AM EST | Winter Weather Advisory | BUF | Jefferson, Lewis, Oswego | 7 hr |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.